Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 211, NWS Cleveland, OH

July 22, 2008Trumbull County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 22, 2008, 5:26 PM EDT for Trumbull County, Ohio. It was in force for 79 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 5:26 PM EDT (21:26 UTC)
Expired
Jul 22, 2008, 6:45 PM EDT
In force
79 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Trumbull County, OH

The radar

The Cleveland radar (KCLE), 97 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:31 PM EDTHAIL 0.7510 Nw Warren, OH
Jul 22, 6:12 PM EDTHAIL 1.75Bristolville, OH
Jul 22, 6:24 PM EDTHAIL 1.7510 N Cortland, OHGREEN TOWNSHIP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 222126
SVRCLE
OHC155-222245-
/O.NEW.KCLE.SV.W.0211.080722T2126Z-080722T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
526 PM EDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TRUMBULL COUNTY IN NORTHEAST OHIO...

* UNTIL 645 PM EDT

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BRISTOLVILLE...OR ABOUT 7 MILES NORTHWEST OF WARREN...AND MOVING
  NORTHEAST AT 18 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
  BLOOMFIELD...CORTLAND AND KINSMAN

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4149 8052 4124 8053 4122 8096 4149 8098
TIME...MOT...LOC 2126Z 244DEG 16KT 4131 8089

$$
LEINS
3 follow-up statements
000 
WWUS51 KCLE 222142
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
542 PM EDT TUE JUL 22 2008

OHC155-222245-
/O.CON.KCLE.SV.W.0211.000000T0000Z-080722T2245Z/
TRUMBULL OH-
542 PM EDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHERN TRUMBULL COUNTY...

AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BRISTOLVILLE...OR ABOUT 9 MILES NORTH OF WARREN...MOVING
NORTHEAST AT 16 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
BLOOMFIELD...VIENNA...CORTLAND...BROOKFIELD CENTER...YANKEE LAKE...
ORANGEVILLE AND KINSMAN

LAT...LON 4149 8052 4124 8053 4122 8096 4149 8098
TIME...MOT...LOC 2142Z 231DEG 14KT 4137 8084

$$

ABE
000 
WWUS51 KCLE 222210
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
608 PM EDT TUE JUL 22 2008

OHC155-222245-
/O.CON.KCLE.SV.W.0211.000000T0000Z-080722T2245Z/
TRUMBULL OH-
608 PM EDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHERN TRUMBULL COUNTY...

AT 604 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED 6 MILES EAST OF NORTH BLOOMFIELD...OR ABOUT 14
MILES NORTH OF WARREN...MOVING NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ORANGEVILLE AND KINSMAN

LAT...LON 4149 8052 4124 8053 4122 8096 4149 8098
TIME...MOT...LOC 2208Z 218DEG 17KT 4146 8076

$$

ABE
000 
WWUS51 KCLE 222244
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
644 PM EDT TUE JUL 22 2008

OHC155-222254-
/O.EXP.KCLE.SV.W.0211.000000T0000Z-080722T2245Z/
TRUMBULL OH-
644 PM EDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TRUMBULL COUNTY
EXPIRES AT 645 PM EDT...

LAT...LON 4149 8052 4124 8053 4122 8096 4149 8098
TIME...MOT...LOC 2244Z 218DEG 17KT 4159 8062

$$

ABE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:04 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 22, 4:04 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
404 PM EDT TUE JUL 22 2008

.SYNOPSIS...
A DIFFUSE COLD FRONT FROM JUST NORTH OF LAKE ERIE TO NEAR CHICAGO
WILL DRIFT SLOWLY SOUTH INTO THE MID ATLANTIC STATES AND TENNESSEE
VALLEY ON WEDNESDAY AS WEAK HIGH PRESSURE BUILDS INTO THE WESTERN
GREAT LAKES. THE HIGH PRESSURE AREA WILL BUILD OVER THE REGION
THURSDAY AND OVER THE MID ATLANTIC STATES ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

DIFFUSE COLD FRONT JUST NORTH OF THE REGION HAS MADE SLOW PROGRESS
SOUTH TODAY WITH LOCAL MESOSCALE PROCESSES THE MAJOR FORCING TODAY
WITH LAKE ENHANCED RAIN THIS MORNING AND SOME LAKE BREEZE INDUCED
STORMS THIS AFTERNOON. SATELLITE AND RADAR SHOW WIDELY SCATTERED
STORMS FROM YNG WEST TO NEAR NORWALK WITH MORE CONVECTION NORTH OF
THE LAKE ERIE JUST EAST OF LAKE ST CLAIR. THIS ACTIVITY SHOULD
DIMINISH TOWARD SUNSET BUT AS THE UPPER TROUGH OVER MICHIGAN
SLOWLY ROTATES SE TOWARD THE REGION AND OVER WARM LAKE ERIE...MORE
CONVECTION MAY BE INDUCED OVERNIGHT ACROSS THE NORTH. WILL KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS OVERNIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
THE MAIN QUESTION IS HOW MUCH CONVECTION WILL DEVELOP AS THE UPPER
TROUGH ROTATES THROUGH THE EASTERN PART OF THE REGION. WITH LAKE
ERIE WARMED TO 23-25C ALONG WITH THE LOWER HEIGHTS EXPECTED ALOFT...
SCATTERED SHOWERS AND THUNDERSTORMS MAY DEVELOP WEDNESDAY. THE NAM
IS MORE AGGRESSIVE WITH THE FEATURE AND MORE MOIST ESPECIALLY OVER
NORTHWEST PA. WILL KEEP HIGHER POPS OVER THE EASTERN COUNTIES.
DRIER AIR ON THE BACKSIDE OF THE TROUGH WILL PROGRESS INTO THE
REGION WEDNESDAY NIGHT AND THURSDAY. GFS MOS GUIDANCE SEEMS
REASONABLE WITH MINOR CHANGES.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...

PRETTY GOOD AGREEMENT AMONGST MODELS TODAY AS BOTH LATEST GFS AND
ECMWF SHOWING TROUGHING OVER THE EASTERN CONUS DURING THE PERIOD.
FOR THE LOCAL AREA THIS MEANS TEMPS AVERAGING A LITTLE BELOW NORMAL
DURING THE PERIOD.  BEST CHANCES FOR PRECIP DURING THE PERIOD WILL
COME DURING THE SAT TO SAT NIGHT PERIOD AS A FRONTAL SYSTEM MOVES
EAST ACROSS THE LOWER LAKES.  BY LATE SUNDAY THE AREA SHOULD BE
DRY.  SURFACE HIGH PRESSURE WILL BUILD OVER THE REGION FOR THE START
OF THE NEW WORKWEEK WITH DRY WEATHER BOTH MON AND TUE.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
FRONT REMAINS OVER LAKE ERIE AND HAS MADE LITTLE OR NO PROGRESS TO
THE SOUTH. THREAT FOR CONVECTION WILL REMAIN UNTIL THIS FRONT
PUSHES THROUGH. LATEST SATELLITE SHOWING BUILD UPS 10 TO 20 MILES
INLAND FROM THE LAKE. THESE COULD EVENTUALLY BECOME TSRA AND WILL
GO WITH A FEW HOUR TEMPO FOR T INLAND TAF SITES THIS AFTERNOON.
SITES LIKE KERI AND KCLE SHOULD REMAIN DRY AS N FLOW HAS ALREADY
PUSHED CLOUDS INLAND. LOT/S OF ACTIVITY TO THE N OF THE LAKE
ASSOCIATED WITH THE UPPER LOW. THIS FEATURE WILL ROTATE ACROSS THE
REGION LATER TONIGHT WITH SHRA A GOOD BET TO THE E OF KCLE
OVERNIGHT. DRIER AIR WILL FINALLY ARRIVE WED AM AND PRECIP THREAT
SHOULD BE OVER BY THE END OF THE TAF PERIOD.

OUTLOOK...COOLER AND LESS HUMID AIR WILL SPREAD INTO THE REGION
WITH GENERALLY VFR CONDITIONS. BROAD UPPER TROUGH OVER GREAT LAKES
WILL PERSIST THROUGH THURSDAY. UPPER LEVEL FEATURE COULD POSSIBLY
CAUSE A FEW SHOWERS OR EVEN THUNDERSTORMS EACH DAY. RIDGE BUILDS
IN TOWARD FRIDAY.

&&

.MARINE...

IN THE WAKE OF A COLD FRONT WINDS OF ABOUT 10 TO 15 KNOTS SHOULD
VEER FROM MAINLY WEST TO MAINLY NORTH TONIGHT LIKELY INCREASING TO
10 TO 20 KNOTS WEDNESDAY BEFORE DIMINISHING SOME WED NIGHT INTO THU
BEFORE BACKING TO MORE OF A WEST DIRECTION LATER THU AS THE CENTER
OF HIGH PRESSURE SHOULD BE OVER SOUTHERN OHIO.  THERE IS SOME MODEL
DIFFERENCE IN THE TIMING OF THE HIGH SO THE BACKING OF THE WINDS
COULD TAKE PLACE AS EARLY AT THU MORNING OR NOT UNTIL THU NIGHT.  AS
THE HIGH MOVES INTO THE SOUTHEAST LATER FRI THE FLOW SHOULD CONTINUE
TO BACK TO A SSW DIRECTION.

RIGHT NOW THE LONGER RANGE MODELS ARE IN AGREEMENT IN BRINGING
ANOTHER COLD FRONT SE ACROSS LAKE ERIE SAT EVENING WHICH SHOULD MEAN
A SW TO NW WIND SHIFT.  THE FLOW WITH THIS FRONT LOOKS TO BE ON
TRACK FOR ABOUT 20 KT WINDS SO SMALL CRAFT CONDITIONS MAY BE
POSSIBLE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...REL
NEAR TERM...REL
SHORT TERM...REL
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...ADAMS
Hazardous weather outlook, Jul 22, 6:19 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
619 AM EDT TUE JUL 22 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-231030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
619 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY ACROSS
NORTH CENTRAL AND NORTHEAST OHIO AS WELL AS NORTHWEST
PENNSYLVANIA. DAMAGING WINDS AND ISOLATED LARGE HAIL ARE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Jul 22, 4:02 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
402 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             YOUNGSTOWN              41.10N 80.65W
07/22/2008  E1.00 INCH       MAHONING           OH   PUBLIC

0335 PM     TSTM WND GST     2 N YOUNGSTOWN          41.13N 80.65W
07/22/2008  E0 MPH           TRUMBULL           OH   PUBLIC

            ESTIMATED 60 MPH WIND

0337 PM     TSTM WND DMG     CAMPBELL                41.08N 80.59W
07/22/2008                   MAHONING           OH   AMATEUR RADIO

            STRUCTURAL DAMAGE

&&

ADAMS
Local storm report, Jul 22, 5:00 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
500 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             LAGRANGE                41.24N 82.12W
07/22/2008  E0.88 INCH       LORAIN             OH   TRAINED SPOTTER

&&

RANDEL
Local storm report, Jul 22, 5:04 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
504 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     5 S LAGRANGE            41.17N 82.12W
07/22/2008                   LORAIN             OH   TRAINED SPOTTER

            FEW TREES DOWN

&&

RANDEL
Local storm report, Jul 22, 5:07 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
507 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             8 W MEDINA              41.14N 82.02W
07/22/2008  E0.75 INCH       MEDINA             OH   PUBLIC

&&

RANDEL

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:27 AM EDTSpecial Marine WarningCLE93 min
Jul 22, 8:44 AM EDTSpecial Marine WarningCLE61 min
Jul 22, 8:45 AM EDTAreal Flood AdvisoryCLELake3 hr
Jul 22, 9:23 AM EDTAreal Flood AdvisoryCLEAshtabula3 hr
Jul 22, 9:58 AM EDTFlash Flood WarningCLEAshtabula4 hr
Jul 22, 3:32 PM EDTSevere Thunderstorm WarningCLEMahoning, Trumbull28 min
Jul 22, 4:14 PM EDTSevere Thunderstorm WarningCLEHuron, Lorain61 min
Jul 22, 4:42 PM EDTSevere Thunderstorm WarningCLEMedina63 min
Jul 22, 5:15 PM EDTSevere Thunderstorm WarningCLESummit62 min
Jul 22, 5:54 PM EDTSevere Thunderstorm WarningCLEPortage68 min
Jul 22, 6:08 PM EDTSevere Thunderstorm WarningCLEAshtabula55 min
Jul 22, 6:51 PM EDTSevere Thunderstorm WarningCLEMahoning69 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.